How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Mark Your Own Question
Dr. Mark
Dr. Mark, Psychotherapist
Category: Mental Health
Satisfied Customers: 5220
Experience:  Dr. Mark is a PhD in psychology in private practice
Type Your Mental Health Question Here...
Dr. Mark is online now
A new question is answered every 9 seconds

Depression & Anxiety

This answer was rated:

I have chronic depression & anxiety. Especially during the winter months. (SAD). I have taken Zoloft and Wellbutrin for 15+ years. I recently started Deplin. I have been feeling more depressed than usual. I have no energy and do not want to leave the house. Today I had an uncontrollable crying spell. I've only been taking the Deplin for a week. Should I stop taking the deplin? Do I need to go a Dr?

Hi! I believe I can be of help with this issue.

I can imagine how frustrating this situation must be for you. Deplin is considered a medical "food", meaning it doesn't actually work on the neurotransmitters like Zoloft does. However, by providing your body with folates (like folic acid, a supplement), it helps make more neurotransmitters. So, while Deplin doesn't have official side effects, it is possible that it is working in your system in a counteractive way to the Zoloft-Wellbutrin regime you've been on for many years that has been effective.

But while this is one possibility, the other two possibilities are that life stressors right now are behind the increase in depressive symptoms; or secondly, that the Zoloft-Wellbutrin have stopped working as well on their own because of aging that happens or other internal system changes. Or that both of these possibilities are occurring together.

Therefore, it would be best for you to schedule a consultation with your prescribing doctor as soon as possible, either by phone or a visit. You aren't reporting Deplin side effects that are dangerous at this time, so it would not be wise to take action on your own in this situation, but rather consult with your doctor on the best course of action here. Because your problem is that the underlying symptoms that the Zoloft-Wellbutrin have been treating are becoming exacerbated. If you feel like the Deplin is just not helping, then you might consider stopping to take it tomorrow after leaving a message for your doctor with his/her staff informing that you are taking this step and to have the doctor have the staff call you back with further immediate instructions, okay?

If, however, your crying spells and other symptoms become so disabling that you can't function any longer or you begin to feel suicidal or like you'll hurt yourself, then please go to the emergency room right away. And call your doctor's office to inform them you're on your way there.

You might also consider adding a behavioral component to your treatment for your depression and anxiety. While behavioral treatment requires more effort from the patient than medications and is not as quick acting, it doesn't have the side effects nor withdrawal symptoms of the medications. If you would like to introduce a behavioral treatment, feel free to ask me another question about it. Just write “For Dr. Mark” at the beginning and everyone will know it’s for me.

Okay, I wish you the very best!

My goal is for you to feel like you've gotten Great Service from me and the site. If we need to continue the discussion for that to happen, then please feel free to reply and we'll continue working on this. If the answer has given you the help you need, please remember to give a rating of 5 (Great Service) or 4 (Informative and helpful), or even 3 (Got the job done) button. This will make sure that I am credited for the answer and you are not charged anything more than the deposit you already made by pressing any of these buttons. Bonuses are always appreciated! If I can be of further help with any issue now or in the future, just put "For Dr. Mark" in the front of your new question, and I'll be the one to answer it. All the best, XXXXX XXXXX

Dr. Mark and other Mental Health Specialists are ready to help you

Related Mental Health Questions